There are also several side effects that are common to most antibiotics, regardless of class or drug. These side effects may include antibiotic-associated diarrhea, yeast infections, serious allergic skin reactions, and complications from intravenous use of antibiotics.
If a patient is experiencing a bothersome or serious antibiotic side effect, they should contact their health care provider. The outcomes may include staying on the same antibiotic and managing the side effect, adjusting the dose, or switching to a different antibiotic. Usually, antibiotic treatment should not be stopped without a health care provider’s approval. Stopping the antibiotic may allow the infection to worsen and may lead to antibiotic resistance. Even if the infection appears to have cleared up before all of the medication is gone, the full course of antibiotic treatment should always be completed unless told otherwise by a health care provider.
In a 2008 study, antibiotic side effects led to greater than 140,000 emergency department admissions per year in the United States. Roughly 50 percent of emergency visits were due to reactions to antibiotics in the penicillin class of drugs, and the other 50 percent were due to a wide variety of antibiotics used to treat many different types of infections. In this study, children less than one year of age were found to have the highest rate of antibiotic side effects. Allergic reactions accounted for the most common type of side effect. It was estimated that over 142,000 emergency department visits per year were due to antibiotic adverse events, and approximay four-fifths of these events were due to allergic reactions. Allergic reactions can typically only be prevented by avoiding the drug, although desensitization may be possible in certain circumstances for patients who have no other antibiotic options. 1.
3. The Merck Manual for Health Care Professionals. Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN). http://www.merckmanuals.com/professional/dermatologic_disorders/hypersensitivity_and_inflammatory_disorders/stevens-johnson_syndrome_sjs_and_toxic_epidermal_necrolysis_ten.html Accessed online 10/2/2011.
Antibiotic reactions can range from mild allergic reactions to severe and debilitating adverse events. Antibiotic side effects are extremely variable from patient to patient and from antibiotic to antibiotic. However, there are some common side effects that may occur within antibiotic drug classes, as described in Table 1.
Last updated: by Leigh Anderson, PharmD. More FDA updates... More.
2. Bartlett JG. Clinical practice. Antibiotic-associated diarrhea. N Engl J Med 2002:346:334-9.
Data sources include Micromedex (updated Sep 26th, 2014), Cerner Multum (updated Oct 16th, 2014), Wolters Kluwer (updated Oct 9th, 2014) and others. To view content sources and attributions, refer to our editorial policy.
provides accurate and independent information on more than 24,000 prescription drugs, over-the-counter medicines and natural products. This material is provided for educational purposes only and is not intended for medical advice, diagnosis or treatment.
We comply with the HONcode standard for trustworthy health information. Verify here.
1. Shehab N, Pa P, Srinivasan A, et al. Emergency department visits for antibiotic-associated adverse events. Clinical Infectious Diseases 2008;47:735-43.
Antibiotics are among the most commonly prescribed medications in the US. An antibiotic side (adverse) effect is an unwanted reaction that occurs in addition to the desirable therapeutic action of the antibiotic. When used appropriay, antibiotics are relatively safe with very few side effects. However, like any drug, antibiotic side effects can occur and may interfere with the patient’s ability to tolerate and finish the course of medication.
Follow: Google+ Facebook Twitter YouTube RSS.
Please note - many side effects of medications may not be reported. Always consult your doctor or healthcare specialist for medical advice. You may also report side effects to the FDA at http://www.fda.gov/medwatch/ or 1-800-FDA-1088.
An antibiotic allergy or hypersensitivity reaction can happen with any drug, and allergies are one of the most common antibiotic side effects leading to emergency room admission.1 Health care providers should always be informed of any previous allergic reaction to any medication, including antibiotics. Mild allergic reactions may only result in a skin rash. More severe allergic reactions, called anaphylaxis, can lead to shortness of breath, wheezing, hives, and swelling of the face, lips or tongue. Anaphylaxis is a medical emergency that requires immediate medical attention.
Antibiotics are used to kill bacterial infections; they are not effective against viral infections, such as a cold or the flu, or against fungal infections, like ringworm or vaginal yeast infections. The most common antibiotic classes and drug members are listed in Table 1, along with the most commonly reported antibiotic side effects. This is not a complete list of all available antibiotics or side effects that may occur.
Common drug side effects